Heavy Snow, Oceana
- When
- December 28, 12:45 PM EST to 10:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A significant snow event occurred across much of north central lower Michigan, where total snow accumulations ranged from around six to eight inches.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A significant snow event occurred across much of north central lower Michigan, where total snow accumulations ranged from around six to eight inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 28, 11:50 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EST FRI DEC 28 2007 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(400 AM EST FRI DEC 28 2007) LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS WILL SPREAD SNOW FROM SOUTHWEST TO NORTHEAST TODAY ACROSS LOWER MICHIGAN. HEAVY SNOW IS POSSIBLE ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING WITH 6 INCHES OR MORE NORTHWEST OF A HOLLAND TO MOUNT PLEASANT LINE. MORE SNOW IS POSSIBLE NEW YEARS EVE. && .SHORT TERM...(1015 AM EST FRI DEC 28 2007) FORECAST IS IN EXCELLENT SHAPE. NO HEADLINE CHANGES OR SIGNIFICANT FORECAST CHANGES ARE NECESSARY THIS MORNING. SNOW WILL DEVELOP OVER OUR FAR SW CWFA LATE THIS MORNING AND THEN QUICKLY MOVE NNE AND OVERSPREAD OUR CWFA EARLY THIS AFTERNOON. WE EXPECT THE HEAVIEST SNOW TO FALL FROM AROUND 17Z (SOUTH) THROUGH AROUND 00Z (NORTH) WHEN SNOWFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CERTAINLY BE POSSIBLE... ESPECIALLY NEAR AND NW OF A LINE FROM BIV TO MOP. THE COMMUTE LATE THIS AFTERNOON AND EARLY EVENING WILL BE GREATLY IMPACTED BY THIS ROUND OF SNOW. PREVIOUS DISCUSSION... A VERY INTERESTING WEATHER EVENT IS TAKING SHAPE. LATEST WV LOOP SHOWS AN UPPER LOW DEVELOPING OVER SOUTHERN KANSAS AND THE SFC LOW DEVELOPING OVER TEXAS. AN OCCLUDED LOW IS PROGD TO MOVE NORTHEAST ACROSS CHICAGO TO NEAR GRAND RAPIDS AND THEN SAGINAW BAY. THERE ARE A LOT OF DYNAMICS GOING WITH THIS SYSTEM. THE CENTRAL/NW CWA REMAINS IN THE LEFT EXIT REGION OF THE UPPER JET. THIS LEADS TO VERY STRONG OMEGAS AS DOES A STRONG SHORT WAVE AT THE BASE OF THE UPPER TROUGH MOVING ACROSS LOWER MICHIGAN THIS AFTERNOON. GFS SHOWS STRONG OMEGA IN THE DGZ THIS AFTERNOON ACROSS THE REGION. THE GFS DGZ IS DEEPER THAN THE NAM...BUT THE NAM IS JUST AS IMPRESSIVE WITH OMEGA. THERE IS A WEAK TROWEL THAT DEVELOPS THIS MORNING ACROSS THE NORTHERN CWA AND SINKS A LITTLE SOUTH DURING THE AFTERNOON. THIS WOULD BE THE LOCATION THAT WOULD SEE THE GREATEST RESPONSE TO THE STRONG FORCING. THERE IS DECENT FGEN FORCING AROUND THE 600 MB LEVEL ACROSS THE CENTRAL CWA. ALL OF THIS LEADS ME TO BELIEVE THAT THERE COULD BE A PERIOD OF HEAVY SNOW THAT DEVELOPS THIS AFTERNOON...FROM ROUGHLY 1 PM TO AROUND 6 PM WITH LIGHTER SNOWS BRACKETING THIS TIME FRAME. IT/S NOT OUT OF THE QUESTION TO SEE 1-1.5 IN/HR SNOW RATES WITH THIS. THE FAVORED LOCATION FOR THE THE HEAVY SNOW APPEARS TO BE IN A BAND FROM MUSKEGON TO NORTHERN KENT/SOUTHERN NEWAYGO COUNTIES TO CLARE/MOUNT PLEASANT. BUFKIT SHOWS HEAVY SNOW...6-8 INCHES... IN THIS REGION TOO AS DOES THE CARIBOU SNOW TOOL. FEEL THAT MAY BE A TOUCH HIGH BUT PROBABLY IN THE BALLPARK. MUCH OF THIS SNOW WILL FALL IN A RELATIVELY SHORT PERIOD OF TIME AND WILL HAVE A GREATER IMPACT. THEREFORE WE/LL UPGRADE THIS REGION TO A HEAVY SNOW WARNING. SOUTH OF THERE FROM VAN BUREN COUNTY NORTHEAST THROUGH THE LANSING AREA A SNOW ADVISORY SEEMS APPROPRIATE. WE/LL LIKELY SEE LOWER SNOW AMOUNTS IN THIS AREA BUT DUE TO THE TIMING OF THE SNOW NEAR THE EVENING COMMUTE AND IT/S IMPACT ON IT...AN ADVISORY SEEMS THE WAY TO GO. FARTHER SOUTH...ACROSS THE JACKSON AREA SOUNDINGS INDICATE THAT WE/LL SEE SNOW CHANGE TO A MIXED RAIN AND SNOW DURING THE AFTERNOON. THE IMPACT TO THE COMMUTE WON/T BE AS GREAT NOR WILL SNOWFALL AMOUNTS SO WE/LL NOT INCLUDE THAT AREA IN AN ADVISORY. SATURDAY AND SUNDAY WE/LL SEE WEST FLOW AND AN APPROACHING UPPER TROUGH. H8 TEMPS REMAIN AROUND -10C. AS BOUNDARY LAYER MOISTURE INCREASES WITH THE TROUGH...SHSN SHOULD REMAIN IN THE PICTURE. && LONG TERM...(400 AM EST FRI DEC 28 2007) AS WE HAVE CONTINUED TO INDICATE... THIS COMING WEEK FOR THE MOST PART WILL BE WINTER LIKE. THE INTERACTION OF THOSE TWO VERY LARGE PACIFIC STORMS I HAVE BEEN WRITING ABOUT WILL FORCE A FAIRLY STEEP RIDGE OVER THE WESTERN UNITED STATES FOR THE FIRST HALF OF THIS COMING WEEK. THAT WILL IN TURN DEEPEN THE LONG WAVE TROUGH OVER THE CENTRAL UNITED STATES AND ALLOW THE COLDEST AIR OF THE SEASON TO REACH WESTERN LOWER MICHIGAN IN THE TUE THROUGH THURSDAY TIME FRAME. THERE ARE STILL SOME ISSUES WITH JUST HOW FAST THE UPPER LEVEL RIDGE OVER THE WEST COAST WILL MOVE INLAND TOWARD THE END OF THE WEEK. THE CANADIAN IS THE MOST AGGRESSIVE WITH HOLDING THE RIDGE OVER THE WEST AND DIGGING ANOTHER NORTHERN STREAM TROUGH INTO THE NORTHERN PLAINS THURSDAY INTO FRIDAY. FOR NOW... I WILL BUY INTO THE IDEA THAT THERE WILL BE A SLOWER PROGRESSION OF THE UPPER WAVE PATTERN. THAT IS MOSTLY BASED ON THE IDEA THAT THE STRENGTH OF THOSE TWO POWERFUL UPSTREAM PACIFIC STORMS WILL SLOW THE PROGRESSION OF THE PACIFIC WAVES EASTWARD...BEING THEY WILL BOTH BE DEEPLY CLOSED OFF UPPER LEVEL SYSTEMS. AT THIS POINT I BELIEVE THE ECMWF...THE FASTEST IN MOVING THE RIDGE EAST... IS TO AGGRESSIVE. AS A SIDE HIGHLIGHT TO ALL THIS... THE SECOND IN A SERIES OF MJO EVENTS IS HELPING TO FORCE ALL OF THIS. IT IS THE MJO CONVECTION OVER THE MARITIME CONTINENT...INTERACTING WITH THE EXTRATROPICS THAT IS HELPING TO ENHANCE THAT STORM COMING OFF OF CHINA EARLY THIS WEEK. LIKELY BY SECOND WEEK IN JANUARY THAT SAME MJO ACTIVITY WILL BE EAST OF INDONESIA AND THAT WILL FORCE AN EASTWARD MOVEMENT OF UPPER LEVEL RIDGE TO THE CENTRAL UNITED STATES WHICH IN TURN WILL RESULT IN SIGNIFICANTLY MILDER WEATHER FOR WEST MICHIGAN. THE NORTHERN STREAM SNOW EVENT FOR MONDAY STILL LOOKS FINE. THE GFS CONTINUES TO BE VERY CONSISTENT WITH THIS FEATURE. THIS WILL HAVE STRONG UPPER LEVEL FORCING WITH IT BUT WILL LACK GULF MOISTURE. EVEN SO DYNAMICS CAN MAKE UP FOR LIMITED MOISTURE WITH THIS SORT OF SYSTEM. THE MORE SIGNIFICANT PART OF THIS EVENT WILL BE THE LAKE EFFECT SNOW THAT WILL RESULT FROM -15C TO -20C 850 MB TEMPERATURES COMING OVER A LAKE THAT IS AROUND 3C. SHORTWAVES ROTATING THROUGH THE LONGWAVE TROUGH ON THE NORTHERN STREAM WILL ENHANCE THE LAKE EFFECT ABOUT ONCE EVERY 24 HOURS. THE BEST TIME FOR LAKE SNOW ACCUMULATIONS WILL BE DURING THE OVERNIGHT HOURS WHEN THERE IS LESS COUPLING BETWEEN THE LAKE AIR AND THE AIR OVER IT. I INCREASED THE PERIOD OF TIME WE HAVE LIKELY SNOW SHOWERS FOR LAKE EFFECT INTO WEDNESDAY. I ALSO ADDED IT LAKE EFFECT SNOW SHOWERS TO THURSDAY SINCE ON THURSDAY FOR 3 DAYS RUNNING NOW 850 MB TEMPS HAVE BEEN FORECAST TO BE AT OR BELOW -10C. THERE WILL BE A DEEP ENOUGH INVERSION TO MAINTAIN THE LAKE INDUCE CONVECTION TOO. && .AVIATION...(1150 AM EST FRI DEC 28 2007) VLIFR TO LIFR CONDITIONS ANTICIPATED IN MODERATE TO HEAVY SNOW AT ALL TAF SITES THROUGH LATE AFTERNOON. CONDITIONS WILL GRADUALLY IMPROVE TO IFR THEN MVFR CONDITIONS THROUGH THE EVENING WITH NOTHING MORE THAN LINGERING LIGHT SNOW SHOWERS AND FLURRIES. && .MARINE...(400 AM EST FRI DEC 28 2007) WINDS WILL INCREASE FROM THE WEST TONIGHT ON THE BACK SIDE OF THE LOW PRESSURE SYSTEM. WILL GO WITH A SMALL CRAFT ADVISORY LATE TONIGHT THROUGH SATURDAY EVENING TO COVER THE INCREASE IN WAVE HEIGHT. && .HYDROLOGY...(400 AM EST FRI DEC 28 2007) WE DON/T ANTICIPATE MAY HYDRO PROBLEMS AS TODAY/S SYSTEM WILL BE MAINLY SNOW. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...HEAVY SNOW WARNING THIS AFTERNOON AND EVENING NORTHWEST OF A HOLLAND TO MOUNT PLEASANT LINE. SNOW ADVISORY THIS AFTERNOON AND EVENING SOUTHEAST OF A HOLLAND TO MOUNT PLEASANT LINE EXCEPT CALHOUN AND JACKSON COUNTIES. LM...SMALL CRAFT ADVISORY ST JOE TO MANISTEE LATE TONIGHT THROUGH SATURDAY EVENING. && SYNOPSIS: 93 SHORT TERM: 93/LAURENS LONG TERM: WDM AVIATION: LAURENS MARINE: 93 HYDROLOGY: 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EST FRI DEC 28 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 600 AM EST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT ACCUMULATING WET SNOW EVENT IS LIKELY THIS AFTERNOON INTO THE EARLY EVENING. AREAS NEAR AND SOUTH OF INTERSTATE 94 MAY HAVE THE PRECIPITATION MIXED WITH RAIN AT TIME IN THE AFTERNOON. SNOWFALL RATES MAY BE OVER AN INCH AN HOUR THIS AFTERNOON INTO THE EARLY EVENING. STORM TOTAL SNOWFALLS IN THE RANGE OF 5 TO 7 INCHES NORTH OF LINE FROM GRAND HAVEN TO ALMA. BETWEEN THERE AND INTESTATE 94 THE STORM TOTAL SNOWFALL WILL RANGE FROM 3 TO 5 INCHES. THE ACCUMULATING SNOW WILL END BY 10 PM THIS EVENING. FLURRIES ARE EXPECTED TO CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT SNOW EVENT WILL COME MONDAY. THAT STORM WILL BE FOLLOWED BY THE COLDEST AIR OF THE SEASON SO FAR. LAKE EFFECT SNOW WILL FOLLOW THE STORM TUESDAY MORNING AND CONTINUE INTO THURSDAY. THE HEAVIEST LAKE EFFECT SNOW ACCUMULATIONS WILL BE IN SOUTHWEST VAN BUREN COUNTY THROUGH THIS PERIOD. MOST AREAS WEST OF ROUTE 131 SHOULD SEE SOME ACCUMULATING SNOW THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-291100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 600 AM EST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE STORM MOVING THROUGH SOUTHWEST MICHIGAN TODAY WILL BRING STRONGER WINDS AND INCREASE WAVE HEIGHTS TO 3 TO 5 FEET BY EARLY TONIGHT. SNOW IS EXPECTED THIS AFTERNOON...THEN LAKE EFFECT SNOW SHOWERS WILL FOLLOW FOR SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WITH THE FIRST STORM MOVING OUT SATURDAY EXPECT WAVES TO RETURN TO A SAFE HEIGHT BY SATURDAY EVENING. SCATTERED LAKE EFFECT SNOW SHOWERS ARE ALSO EXPECTED. THE COLDEST AIR OF THE SEASON WILL FOLLOW THE SNOW STORM ON MONDAY AFTERNOON. THAT WILL BRING STRONGER WINDS...DANGEROUSLY HIGH WAVES AND SNOW SQUALLS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND GST BATTLE CREEK 42.30N 85.23W
12/23/2007 M62 MPH CALHOUN MI EMERGENCY MNGR
&&
BMARINOThe national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71579, 71580, 71581, 71575, 71576, 71577, 71578, 71582, 71583, 71584.